I'm a 26 year old who has been working with my doctor since November of 2006 on trying to treat my bipolar disorder. I've tried Lamictal with horrible side effects, and I've kept stable on a heavy regimen of exercise, vitamin supplements and sedatives. I'm ready to try depakote and I'm wondering if anyone could share their experience with what it feels like. I'm not incredibly optimistic about this disease any more, as I've been dealing with it for a year. But, perhaps Depakote will stabilize things. Who knows. I would be grateful if someone would share their experience (Also let me know about the side effects).
I was on depakote when I was first dx with bi polar and I felt doped up all the time and I still had manic episodes.I didtn like it very much.I am now on celexa/zyprexa and this combo has worked wonders for me.Everybody is different though and the depakote may work for you. Give 4 to 6 weeks to get the full effect to see how it does for you and let me know how it works for you.
I am bipolar and I was on Depakote about 6 months ago. Depakote caused alot of anxiety but overall I was doing better. However at times the bipolar syptoms (symptoms) still kicked in and I'd get hypomanic and feel like I could just run around saying "Hi!" to everyone in public. One thing you DO NOT want to do is stop taking the depakote cold shoulder and then take it randomly when ya feel like it. I have done that more times than I can count and it triggered mania big time. I was up all night, I was thinking constantly, and I was in lala land for about 2 days in a row.
Ive actually been on depakote for almost over a year now. And its actually working very well as a mood stabilizer. I havent had the same effects as what are mentioned by others. It works very well. It is also good taking it with other anti-depressents because it acts as an anti-epileptic. Most/Many anti-depressents are thought to cause a risk for having seizures. I actually myself had one because of wellbutrin which is why i was initially put on depakote, until a while later when i was thought to be bipolar. One thing that is true is it will make you gain some weight, I noticed that. Another thing which i found frustrating is it really does "stabilize" your emotions, to the extent that you might not feel much emotion wise, but its certainly better than jumping for highs to lows to highs again.
The doctor tried to put me on lithium to try and see if that worked ok, but I feel that depakote worked much better than the lithium. I think you should give it a try. But be sure to get your depakote level checked as well as liver function every now and then, that is important. I am currently myself taking 1000mg Depakote ER (Extended Release).
Have you noticed weight gain on Depekote? Iam taking effexor 225mg a day, it is working alright, but I am metabolizing it to fast. I awas taking 150mg int he morning, and 75 at night, it doesn't seem to help, alot tht way, so he is trying to have me take 75mg 3 times a day. If that fails he is talking about putting me on a mood stabilizer, and I see many things about the adding depakote
I've been on it about eighteen months and it is the first thing that has worked for me. I've had no manic or depressive episodes since starting but I agree I have gained alot of weight. However this might stem from the fact that when I was manic I didn't have to do any exercise and I find it hard to do it now. Before I was on lithium and it was horrible. I either felt like a zombie or was so high that I had to be watched the whole time because my behaviour was frighteningly erratic. One thing is true life is more routine and'normal' but I think that's better than how it was before. I don't know if the change in me is down to the drugs or simply getting my head round being bipolar. I was diagnosed ten years ago. Give it a lash and I hope it works out for you.
I have been diagnosed having bipolar for a year. My dr has put me on depakote er. Started on 250 mg and lessened as time went by. Its a good drug, no depressions, or attacks. Just weight gain. I gained 20lbs. The reason for the weight gain as my doctor told me, was because your mood is improving. She encourages exercising, eat healthy foods, and positive outlook in daily activities. It helps if you have a good support system with your loved ones. I'm weaning off depakote as my dr advises me I would take it twice weekly. Being overweight is a drag, I know, but it will come off eventually. Just follow your dr. Just be honest with everything happening to your body during medication.
My main problem with my bipolar is not the manic highs, or even really low depression although the latter does bother me. My main problem is my irritability and getting angry at every little thing, especially other people. I'm not relazed and I'm angry at the world. did you have the irritability that I am explaining?
I took my first dose of Depakote today. I've been dealing with horrible episodes of anxiety and manic behavior for over 7 years. I first noticed it when I was about 29. It has become so bad that I have lost out on opportunities like going back to school and performing in my band and just leading a normal life among other things. Sometimes I feel like I'm going to fall into unconsciousness. My palms will sweat and I will loose my ability to focus and become nervous. This usually happens when I'm in a situation I find uncomfortable. Another thing that has happened is that I've been getting migraines. The only time they happen is after I've gone for a run. I've had 5 migraines in the last 3 or 4 years after running. I know that isn't many but it's really odd that they occur after I run. Even short 2 mile runs. I took Paxil a few years ago and Xanax a few years back when this all first started. It seemed to work but now my doctor is suggesting Depakote and Ativan this time around. I've read that many of the symptoms I feel are due to a lack of serotonin. I thought about taking a serotonin supplement as an alternative to the meds. All I want is to be able to live a somewhat normal life. Hopefully Depakote will help. Hopefully it will help you too. Take care! Joseph 36 from Los Angeles
Depakote works well for mood-stabilizing but not for my depression. I have bipolar II. Ask about Lithium. The side effects of Depakote are lowering of metabolism. The side effect of Lithium is increased appetite. I am not happy on Depakote because I gained a dress size, but I am stable but still depressed even though taking 20 mg of Prozac also. Everyone is different, so unfortunately, you will have to just keep trying until you see what works best for you. Good luck with everything. You'll be okay.
Hi, I started on depakote er 500 mg twice a day, four days ago for bipolar I just turned 40 in August 2012 and have suffered from depression for at least twenty years. The only med that ever really helped me was Zoloft but, it was still not enough, I tried all these years to get more help but the docs always would say " well at least Zoloft helps you" and then just add xanax. Finally I met a doctor that seems to understand what I am going through, So far I am very happy with this med other than some stomache cramping I am very hopeful that I have found that one thing to add to my Zoloft to keep me from being over emotional, wish me luck and I shall do the same for all of you
If you have bipolar then you will need a mood stabilizer. I am only irritable when hypomanic or manic. I believe I heard someone say that seroquel helped with their irritability. Don't give up on trying medications, you are very early in the process. It can take many years to get the right medications.
Hi, I have rapid cycling bipolar and I have taken both sodium valproate and depokote, different versions and releases of valproate. Sodium valproate was my medication I took to help me manage my manic phases, really helped but due to going toxic on it as my levels weren't being checked regularly. Afterwards I couldn't get near a therapeutic range, I just I kept going dizzy and trying to fall over. We tried many different medications before taking the chance with depokote, unfortunately for me it didn't work in my medication combo anymore. Try not to exclude a medication because of side effects you are experiencing without giving it chance to settle and then decide if things ar
Anninside makes a good point, you need to treat all mood states in bipolar for the best chance of success.
I take a moodstabilizer to help my highs, a moodstabilizer to help my depressive episodes, an anti psychotic med to help with irritability and anxiety I think you get the picture. I take 5 different medications at the mo I officially rattle.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.